Posted by Bubba (220.127.116.11) on July 14, 2001 at 09:35:03:
In Reply to: 5-HTP success posted by Jose on July 12, 2001 at 23:47:16:
I tried 5-HTP last year and it seemed to break the cycle. There is strong evidence that serotonin, (and melatonin, which the body makes from serotonin) have a role - the triptans (imitrex, etc) all effect the serotonin sites in some ways. But one person's experience is not proof - CHs have a way of coming and going, and it could be a random observation. Things that work one year may not work the next.
5-htp is one step away from serotonin, the body converts it to serotonin after it is absorbed. It has been reccommended for migraines, fibromyalgia, and depression by alternative medicine advocates for several years.
Two naturopathic physicicans have written books about 5htp - Michael Murray and Ray Sahelian. Murray has written it is generally safe and advocated its use. Sahelian thought that serotonin would cause heart problems - he was more reserved in his advocacy. There was no clinical proof that it would cause problems, but Sahelian pointed to other examples of Serotonin boosters (Fen-Phen, and a culture that eats some unusual food rich in serotonin precursors). Sahelian thinks that 5htp should be taken with ?decarboxylase inhibitors? which prevent the 5htp from conversion to serotonin, except in the brain - the ?decarboxylase inhibitor? doesn't pass into the brain, but the 5htp does, where it has its effect. Murray thinks that the ?decarboxylase inhibitors? are themselves toxic, and are unecessary.
I have used 5htp on and off for three years. In my experience, it is great for depression, hit and miss for anxiety, and might be good for clusters. Two years ago I had some heart problems - the cardiologists thought they were minor, and probably related more to anxiety than anything else. The echocardiogram checked out Ok, very minor weakness in one valve, but subclinical. Put me on Buspar for anxiety, I quit the 5htp, and later quit buspar and used kava-kava instead. Arrythmia gone, angina gone. I still don't know what caused it for sure. I still take 5htp on occasion, and would use it if the CH beast returned. I now use St. Johns wort, magnesium, and the occasional GABA tablet for depression/anxiety, and that seems to work ok too.
Most of the serotonin drugs prescribed by doctors also have side effects. Ergotamine can cause circulatory problems if taken for long periods of time. A one-month break from these every few months reduces those problems greatly. Probably a good idea if you decide to take 5htp, although we don't really know what the risks are are. Triptans have plenty of side effects - they abort a headache for me, but leave me useless for a day or two. I would rather suffer the pain and regain my life for the afternoon, but that is me.
A substance similar to 5htp is the amino acid tryptophane. The FDA banned trypotphane, another serotonin precursor, not because all tryptophane is dangerous, but because one brand had some contamination fifteen years ago. Imagine the government banning all cheese or hamburger because one food plant had some contamination!!
Post a Followup